Overdose of metformin

Patient

Q: I was taking metformin (500 mg) pills. My total dosage was 2000 mg per day. this meant 2 tablets in the morning and two in the evening. However, there was a change in the tablet from 500 mg to 1000 mg. This meant I should have been taking 1 tablet in the morning and 1 tablet in the evening. Whatever the reason I missed this change and continued taking 2 tablets in the morning and 2 tablets in the evening for a total of 4000 mg metformin per day for 14 days instead of 2000 mg. What should I be aware of and should I be checked out at an ER? How long will it take to get the extra metformin out of my body?

Symptoms:  Loss of appetite, difficult breathing, diarrhea, increased anxiety, low blood sugars
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: My 68 year old father has been diagnosed with an unknown virus. Prior to this diagnosis, he was generally healthy, wi...

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews